Alert archive / Alabama / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 65, NWS Mobile, AL

April 8, 2020Wilcox County, Alabama

NWS Mobile, AL issued this severe thunderstorm warning at Apr 8, 2020, 4:37 PM CDT for Wilcox County, Alabama. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 8, 2020, 4:37 PM CDT (21:37 UTC)
Expired
Apr 8, 2020, 5:06 PM CDT
In force
29 min
Issued by
NWS Mobile, AL
Area
Storm-based polygon
Hail
1.0 in
Wind
70.0 mph

County Wilcox County, AL

The radar

The Birmingham radar (KBMX), 129 km from the middle of the area, began a volume at 21:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 8, 2:40 PM CDTSevere Thunderstorm WatchSPC4 hr

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 9.6 hours before the alert went out and 129 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2020-04-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 392 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2020-04-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 178 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
392 J/kg
Mixed-layer CIN
-16 J/kg
Mixed-layer LCL
568 m above ground
0-6 km bulk shear
62 kt
0-1 km storm-relative helicity
178 m²/s²
0-3 km storm-relative helicity
227 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.1

Open this sounding in Storm Lab

The text

As transmitted.

794 
WUUS54 KMOB 082137
SVRMOB
ALC131-082230-
/O.NEW.KMOB.SV.W.0065.200408T2137Z-200408T2230Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Mobile AL
437 PM CDT Wed Apr 8 2020

The National Weather Service in Mobile has issued a

* Severe Thunderstorm Warning for...
  Wilcox County in south central Alabama...

* Until 530 PM CDT.

* At 436 PM CDT, a severe thunderstorm was located 4 miles east of
  Magnolia, or 16 miles southeast of Linden, moving east at 45 mph.

  HAZARD...70 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect considerable 
           tree damage. Wind damage is also likely to mobile homes, 
           roofs, and outbuildings.

* Locations impacted include...
  Camden, Pine Hill and Yellow Bluff. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare immediately for large hail and damaging winds. People outside
should move immediately to shelter inside a strong building. Stay
away from windows.

To report severe weather, contact your nearest law enforcement
agency. They will send your report to the National Weather Service
office in Mobile.

&&

LAT...LON 3225 8742 3224 8739 3220 8736 3220 8733
      3214 8728 3214 8725 3212 8726 3208 8719
      3205 8718 3205 8691 3187 8691 3199 8767
      3200 8766 3201 8762 3213 8762 3213 8752
      3226 8752 3227 8751 3227 8744
TIME...MOT...LOC 2136Z 287DEG 39KT 3215 8759 

HAIL...1.00IN
WIND...70MPH
 
$$
1 follow-up statement
261 
WWUS54 KMOB 082206
SVSMOB

Severe Weather Statement
National Weather Service Mobile AL
506 PM CDT Wed Apr 8 2020

ALC131-082216-
/O.CAN.KMOB.SV.W.0065.000000T0000Z-200408T2230Z/
Wilcox AL-
506 PM CDT Wed Apr 8 2020

...THE SEVERE THUNDERSTORM WARNING FOR WILCOX COUNTY IS CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled. However gusty winds are 
still possible with this thunderstorm.

A Severe Thunderstorm Watch remains in effect until 900 PM CDT for
south central and southwestern Alabama.

LAT...LON 3225 8742 3224 8739 3220 8736 3220 8733
      3214 8728 3214 8725 3212 8726 3208 8719
      3205 8718 3205 8691 3187 8691 3199 8767
      3200 8766 3201 8762 3213 8762 3213 8752
      3226 8752 3227 8751 3227 8744
TIME...MOT...LOC 2202Z 287DEG 39KT 3205 8722 

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 8, 3:50 PM CDT, 47 minutes earlier.

Area forecast discussion, Apr 8, 3:50 PM CDT, 47 minutes before
Area Forecast Discussion
National Weather Service Mobile AL
350 PM CDT Wed Apr 8 2020

.NEAR TERM UPDATE /Now Through Thursday/...No significant changes
to the previous discussion. A Severe Thunderstorm Watch has been
issued for portions of interior southwest and south central AL
until 9 PM CDT. Primary threats are from storms capable of
producing damaging wind gusts and large hail.

A warm and moist airmass is in place across the forecast area this
afternoon underneath increasing zonal flow aloft. Temperatures are
warming into the upper 70s to mid 80s around the region, while
surface dewpoints are in the upper 60s to lower 70s. This
thermodynamic environment is contributing to MLCAPE values around
2000 J/KG across our forecast area this afternoon. The increased mid
to upper level flow is resulting in effective bulk shear values
between 40-50 knots across the area, with the highest bulk shear
values clipping interior portions of southeast MS and
southwest/south central AL. A subtle shortwave impulse moving east-
southeast toward our forecast area from northern and central MS will
aid in the development of scattered showers and storms, initially
just N/NW over our area by early this afternoon, but these could
develop and/or move into our interior southeast MS and
southwest/south central AL counties later this afternoon into early
this evening. Effective bulk shear values up to around 50 knots,
MLCAPE values around 2000 J/KG and steepening low to mid level lapse
rates up to around 7 C/KM will favor storm organization over our
interior zones, with a few storms potentially becoming capable of
producing damaging winds and hail to the size of quarters or larger.
SPC has outlined a Slight Risk of severe storms continues generally
along and north of a Silas, AL to Andalusia, AL line this afternoon
into early this evening. A more Marginal severe risk extends as far
south as a Lucedale, MS to Crestview, FL line. We are already seeing
storms develop along a zone of moisture convergence across interior
portions of the northwest FL panhandle and into Mobile/Baldwin
counties AL. Additional storms could develop along the I-10 corridor
through the afternoon, a few of which could also have strong enough
updrafts for a marginal wind/hail threat. Storms may linger into
early this evening, before gradually diminishing after around 9 PM.
Supercells will likely be clipping into northern Choctaw/Wilcox
counties over the next 1-2 hours, with additional development
southeastward into interior south central AL through early this
evening.

Patchy fog may develop across central and southern portions of the
region late tonight into early Thursday morning.

A cold front will push southward into central portions of MS/AL
overnight into early Thursday morning before pushing southward to
near the coast by Thursday afternoon. A secondary line of showers
and thunderstorms may develop along this boundary to the north of
our CWA overnight into early Thursday morning, but high resolution
and short range models have shown a gradual weakening trend with
this convection as it moves into interior portions of the forecast
area early Thursday morning. Still cannot rule out a brief strong
storm north of the Hwy 84 corridor early Thursday morning, but the
better potential for severe storms are currently expected to remain
located to the north and northwest of our CWA overnight into early
Thursday morning. For now we plan to maintain a low chance of
showers and storms along the front as it moves south across our
region Thursday morning. /21

&&

.SHORT TERM /Thursday night Through Saturday night/...A weak cold
front will continue to move offshore Thursday night. Meanwhile, a
southern stream disturbance will move quickly across the area. This
will lead to weak isentropic upglide and isolated to scattered
showers mainly over the southern third of the area. A cooler and
drier airmass moves into the area on Friday with highs in the upper
60s and low 70s. A cut off upper low opens up and ejects eastward on
Saturday into Saturday night. A warm front will lift northward
across the area on Saturday with strong southerly flow allowing
moisture to surge back into the area. As moisture levels increase,
rain chances will increase through the day on Saturday and into
Saturday night. /13

&&

.EXTENDED TERM /Sunday Through Wednesday/...As the trough moves east
and takes on a negative tilt, sfc low pressure will rapidly
develop and race eastward into the Mid South by Sunday afternoon
and into the Ohio Valley Sunday night. A trailing cold front will
move across the southeast Sunday afternoon through Sunday night.
It is too early to nail down exact details as timing differences
continue between models this far out. However, a large warm sector
is expected across the region with plenty of shear and
instability to support the development of severe thunderstorms.
The overall pattern and climatology support the potential of
severe thunderstorms Sunday through Sunday night. This system will
have to be watched closely through the remainder of the week.
Differences continue early next week, as the ECMWF stalls this
front offshore and maintains the chance of showers Tuesday and
Wednesday while the GFS clears the area out with a drier airmass
moving in. /13

&&

.MARINE...Light to occasionaly moderate westerly flow today will
increase to a more moderate flow Thursday as a weak front moves into
the area. Showers and storms will be possible in association with
this front, which will likely move just offshore by Thursday night.
Behind the front, a moderate to strong northeast flow is expected for
Friday. A developing weather system over the weekend will then
likely result in even stronger winds and building seas, along with
the potential for strong to severe storms. /21

&&

.PRELIMINARY POINT TEMPS/POPS...
Mobile      69  86  56  73  52  74  63  81 /  10  20  50  20  10  60  80  90
Pensacola   71  86  59  73  55  73  66  80 /  10  20  40  30  10  50  80  90
Destin      71  83  60  72  56  72  67  77 /  10  20  40  30  10  40  70  80
Evergreen   69  85  56  72  48  76  60  80 /  20  20  30  10   0  40  90  90
Waynesboro  69  82  55  70  47  74  59  78 /  20  20  30  10  10  50  90  90
Camden      68  81  55  69  45  75  58  77 /  30  30  20   0   0  40  90  90
Crestview   69  88  55  73  49  76  61  81 /  20  20  30  20   0  40  70  90

&&

.MOB WATCHES/WARNINGS/ADVISORIES...
AL...None.
FL...None.
MS...None.
GM...None.
&&

This product is also available on the web at:
http://weather.gov/mob
Hazardous weather outlook, Apr 8, 4:45 AM CDT, 11 hours 52 minutes before
Hazardous Weather Outlook
National Weather Service Mobile AL
445 AM CDT Wed Apr 8 2020

ALZ051>060-261>266-FLZ201>206-MSZ067-075-076-078-079-090945-
Choctaw-Washington-Clarke-Wilcox-Monroe-Conecuh-Butler-Crenshaw-
Escambia-Covington-Mobile Inland-Baldwin Inland-Mobile Central-
Baldwin Central-Mobile Coastal-Baldwin Coastal-Escambia Inland-
Escambia Coastal-Santa Rosa Inland-Santa Rosa Coastal-
Okaloosa Inland-Okaloosa Coastal-Wayne-Perry-Greene-Stone-George-
445 AM CDT Wed Apr 8 2020

This Hazardous Weather Outlook is for portions of south central
Alabama...southwest Alabama...northwest Florida and southeast
Mississippi.

.DAY ONE...Today and Tonight

A few strong to severe storms will be possible across our area
today, particularly along and north of a line extending from
Andalusia, AL to Leakesville, MS. The primary threats are
localized damaging wind gusts and hail up to quarter size.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

We are closely monitoring severe thunderstorm potential with a
weather system moving through the area this weekend. We will
continue to update with more details as the week progresses and
forecast confidence increases.

Rip current risk is expected to increase this weekend due to
strengthening onshore winds and swell.

.SPOTTER INFORMATION STATEMENT...

Activation of SkyWarn severe spotter networks is not expected
through Tuesday.

GMZ630>636-650-655-670-675-090945-
Northern Mobile Bay-Southern Mobile Bay-Mississippi Sound-
Perdido Bay-Pensacola Bay System-Western Choctawhatchee Bay-
Eastern Choctawhatchee Bay-
Coastal waters from Pensacola FL to Pascagoula MS out 20 NM-
Coastal waters from Okaloosa Walton County Line FL to Pensacola
FL out 20 NM-
Waters from Pensacola FL to Pascagoula MS from 20 to 60 NM-
Waters from Okaloosa Walton County Line FL to Pensacola FL from
20 to 60 NM-
445 AM CDT Wed Apr 8 2020

This Hazardous Weather Outlook is for portions of the coastal
waters of Alabama and northwest Florida.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

A moderate offshore flow may create conditions hazardous for
small craft over unprotected Gulf waters Thursday and Friday

Moderate to strong onshore flow returns over the weekend and may
continue to make conditions hazardous for small craft.

In the hours before

Special weather statement, Apr 8, 1:40 PM CDT, 2 hours 57 minutes before
Special Weather Statement
National Weather Service Mobile AL
140 PM CDT Wed Apr 8 2020

ALZ059-060-FLZ203-205-081930-
Escambia AL-Covington AL-Okaloosa Inland FL-Santa Rosa Inland FL-
140 PM CDT Wed Apr 8 2020

...A STRONG THUNDERSTORM WILL AFFECT THE FOLLOWING COUNTIES...
SOUTHEASTERN ESCAMBIA...SOUTHWESTERN COVINGTON...NORTHERN OKALOOSA
AND NORTHEASTERN SANTA ROSA COUNTIES UNTIL 230 PM CDT...

At 139 PM CDT, the strong thunderstorm was located 12 miles northwest
of Baker, or 19 miles southeast of Brewton, moving east at 45 mph.

Wind gusts of 40 to 50 mph will be possible with this storm.

Locations impacted include...
Laurel Hill.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3099 8639 3078 8639 3083 8701 3101 8701
      3105 8638 3099 8638
TIME...MOT...LOC 1839Z 270DEG 38KT 3092 8683
Special weather statement, Apr 8, 4:16 PM CDT, 21 minutes before
Special Weather Statement
National Weather Service Mobile AL
416 PM CDT Wed Apr 8 2020

ALZ059-060-FLZ203-205-082200-
Escambia AL-Covington AL-Okaloosa Inland FL-Santa Rosa Inland FL-
416 PM CDT Wed Apr 8 2020

...A STRONG THUNDERSTORM WILL AFFECT THE FOLLOWING COUNTIES...
SOUTHEASTERN ESCAMBIA...SOUTHWESTERN COVINGTON...NORTHERN OKALOOSA
AND NORTHEASTERN SANTA ROSA COUNTIES UNTIL 500 PM CDT...

At 416 PM CDT, the strong thunderstorm was located 8 miles south of
Riverview, or 11 miles south of Brewton, moving east at 35 mph.

Wind gusts of 40 to 50 mph will be possible with this storm.

Locations impacted include...
Jay and Pollard.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3078 8648 3085 8719 3097 8721 3099 8717
      3100 8718 3100 8721 3103 8722 3105 8646
TIME...MOT...LOC 2116Z 273DEG 29KT 3094 8700
Local storm report, Apr 8, 4:30 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOBILE AL
430 PM CDT WED APR 8 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0417 PM     HAIL             CYRIL                   32.18N 88.42W
04/08/2020  E1.00 INCH       CHOCTAW            AL   EMERGENCY MNGR

            REPORTS OF 1 INCH HAIL NEAR THE COMMUNITY OF
            CYRIL.

&&

MB

The office that day

Everything else NWS Mobile, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 8, 3:26 PM CDTSevere Thunderstorm WarningMOBChoctaw49 min
Apr 8, 3:51 PM CDTSevere Thunderstorm WarningMOBWilcox54 min
Apr 8, 3:59 PM CDTSevere Thunderstorm WarningMOBChoctaw61 min
Apr 8, 4:25 PM CDTTornado WarningMOBChoctaw23 min
Apr 8, 4:58 PM CDTSpecial Weather StatementMOBClarke47 min
Apr 8, 5:38 PM CDTSpecial Weather StatementMOBWilcox52 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.